Maryland, 2018

Damaging Winds in Maryland, May 22, 2018

May 22, 2018 · NWS LWX · 3 events in 1 county or zone

A weak cold front approached the area. Warm and humid conditions led to an unstable atmosphere ahead of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak cold front approached the area. Warm and humid conditions led to an unstable atmosphere ahead of the boundary. An upper-level trough axis also strengthened winds aloft, and some of these winds were able to mix down to the surface in stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 22, 2:30 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, May 22, 2:30 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
330 PM EDT Tue May 22 2018

.SYNOPSIS...
A warm front has lifted through the area this afternoon and a
cold front will approach from the northwest tonight before
passing through Wednesday morning. In the wake of the frontal
passage, high pressure will build over the area through Thursday
before migrating over the western Atlantic Friday and Saturday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Before a brief break in the showers earlier today, showers have
once again developed west of the Blue Ridge, with thunderstorms
across the southern Shenandoah Valley and central Blue Ridge.
Visible satellite imagery shows clouds clearing ahead of this
activity which is helping destabilize the atmosphere as
expected. Dewpoints are sultry in the mid to upper 60s with
temperatures in the mid to upper 70s, with lower 80s in our
southern zones.

A nose of MLCAPE on the order of 1000-1500 J/kg stretches across
central Virginia northward in to northern Virginia, just to the
west southwest of the District. Couple this with steepening
low-level lapse rates and shear values approaching 30 knots,
potential for severe thunderstorms producing damaging wind gusts
exists this afternoon. As such, SPC has put portions of northern
and central Virginia, portions of central and southern Maryland,
and the District of Columbia in a Severe Thunderstorm Watch.

These thunderstorms will also be capable of producing heavy
rainfall, with some hi-res guidance indicating 1-2 in/hr rates.
However, given the speed at which they'll be moving (~25kts),
this should help keep the flash flooding threat somewhat
limited but still possible given the very moist soils from
recent rains.

Convection will wane this evening and a cold front will
approach from the northwest tonight and cross the area towards
morning. This could trigger some additional showers or perhaps a
thunderstorm, but expect coverage will be mostly isolated in
nature due to the nocturnal passage and meager support aloft.
Lows will hold in the lower to middle 60s for all.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
A weak cold front will sweep through the area overnight and
early on Wednesday, ushering in a northwest flow in its wake,
bringing drier air to the region. Showers and perhaps a
thunderstorm may accompany the frontal passage, but coverage
will likely be limited to isolated to scattered at best. High
pressure will build overhead for Wednesday night through
Thursday night, bringing dry conditions along with lower
humidity. Expect highs near 80 degrees and lows near 60 degrees
each day and night.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A high pressure system will be in place over the region early
on Friday. The high will shift eastward off the Atlantic coast
Friday afternoon. A south to southwesterly flow will be in place
leading to warm and moist air being advected into the region.
Temperatures will rise up into the low to mid 80s. National
Blend guidance currently has the area seeing dewpoints in the
upper 50s to low 60s.

Saturday into Sunday, the high pressure will remain centered over
the Atlantic Ocean near Bermuda. A strong southerly flow will
continue to be in place advecting warm and moist temperatures into
the region. 850 and 700mb flows will be out of the south to
southwest and a tropical system looks to form in the Gulf region.
GFS 12Z and Euro are hinting at tropical moisture being transported
northward into our region again. The higher temperatures coupled
with rising dew points and the influx of tropical moisture will make
the environment conducive for thunderstorm development Saturday and
Sunday. Both GFS and Euro have precipitation starting later in the
day on Saturday and continuing chances for precip into Sunday.
Temperatures will rise up into the upper 80s with some areas seeing
the low 90s on Saturday. Sunday temperatures are expected to be
cooler in the mid 80s.

Monday, a week frontal boundary is forecasted to approach from the
west. This boundary may act as a lifting mechanism for the
development of convection. If temperatures remain high and the
influence of tropical moisture continues to be transported into the
region then showers and thunderstorms could be possible on
Monday.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Showers and potentially severe thunderstorms will cross the
terminals this afternoon and early evening, potentially bringing
winds gusts on the order of 40 to 50 knots. As this activity
moves across the terminals, IFR/LIFR VIS/CIGs are likely in the
strongest activity. Conditions improve later this evening and
overnight as convection wanes. Some late night visibility
restrictions are possible with fog at MRB/IAD.

A weak cold front will move across the terminals overnight,
shifting winds out of the northwest and bringing drier
conditions through Thursday night. VFR conditions are forecast
through this period.

Friday, a high pressure will be in place just off the eastern
sea board. Skies should remain mostly clear. Saturday, a
southerly flow coupled with tropical moisture being transported
into the region could lead to the formation of thunderstorms.

&&

.MARINE...
Showers and potentially severe thunderstorms will cross the
waters this afternoon and early evening. These storms will be
capable of producing strong gusty winds, and heavy rain that
briefly reduces visibility to below 1 nautical mile. While
conditions are forecast to remain sub-SCA, thunderstorm activity
will likely result in the need for Special Marine Warnings, so
remain alert if on the waters today.

A cold front will approach the waters tonight. A shower or
thunderstorm cannot be ruled out, but coverage should be limited
due unfavorable timing. This weak cold front will pass through
the waters Wednesday. A north to northwest flow will develop
behind the boundary. Winds may come close to SCA criteria, but
have gusts capped around 15 knots for now due to the relatively
cooler waters. High pressure will build over the waters
Wednesday night through Friday before moving offshore during the
weekend. A return southerly flow will develop during the
weekend and this may result in popup showers and thunderstorms,
especially during the afternoon and evening hours.

A southerly flow on Friday may warrant the need for a small craft
advisory. On Saturday, the southerly flow coupled with  a chance for
thunderstorms will likely lead to the need for a continue small
craft advisory.

&&

.TIDES/COASTAL FLOODING...
The latest water levels were below minor flooding thresholds for
Washington DC. Freshwater continues to decrease upstream so that
is having less of an impact. However, the southerly flow will
continue today and the high tide this afternoon will be the
higher of the two. A Coastal Flood Advisory remains in effect
until 5pm encompassing the the high tide cycle this afternoon.
The best chance for minor flooding will be at the Washington
Channel with Potomac River at Georgetown likely remaining below
minor flooding thresholds.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 5 PM EDT this afternoon for
     DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...JMG
AVIATION...BKF/JMG
MARINE...BKF/JMG
TIDES/COASTAL FLOODING...BJL/BKF
Hazardous weather outlook, May 22, 1:51 PM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
251 PM EDT Tue May 22 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
251 PM EDT Tue May 22 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect through 9pm for portions
of southern and central Maryland, northern Virginia, and the
District of Columbia. Scattered severe thunderstorms with damaging
wind gusts and large hail are possible this afternoon and
evening. Heavy rain from thunderstorms could also result in
isolated instances of flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
251 PM EDT Tue May 22 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect through 9pm for portions
of northern and central Virginia, and portions of central
Maryland. Scattered severe thunderstorms with damaging wind gusts
and large hail are possible this afternoon and evening. Heavy rain
from thunderstorms could also result in isolated instances of
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 22, 4:30 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
530 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            1 WNW ROCKVILLE         39.09N  77.17W
05/22/2018                   MONTGOMERY         MD   EMERGENCY MNGR

            1 TO 2 FEET OF STANDING WATER BLOCKING THE RIGHT
            NORTHBOUND LOCAL LANE OF I-270 AT MD-28.

&&

EVENT NUMBER LWX1800376

DH
Local storm report, May 22, 4:32 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
532 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLOOD            THE WHITE HOUSE         38.89N  77.04W
05/22/2018                   DISTRICT OF COLUMB DC   BROADCAST MEDIA

            HIGH WATER ON CONSTITUTION AVENUE NW NEXT TO THE
            WASHINGTON MONUMENT.

&&

EVENT NUMBER LWX1800377

DH
Local storm report, May 22, 4:36 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
536 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            1 ENE TYSONS CORNER     38.92N  77.21W
05/22/2018                   FAIRFAX            VA   911 CALL CENTER

            COLSHIRE DRIVE CLOSED DUE TO HIGH WATER AT COLSHIRE
            MEADOW DRIVE.

&&

EVENT NUMBER LWX1800378

DH
Local storm report, May 22, 4:38 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
538 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLOOD            2 S RAVENSWORTH         38.78N  77.22W
05/22/2018                   FAIRFAX            VA   911 CALL CENTER

            WESTBOUND OLD KENNE MILL ROAD BLOCKED BY HIGH WATER AT
            GREELEY BOULEVARD.

&&

EVENT NUMBER LWX1800379

DH
Local storm report, May 22, 4:40 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     FLOOD            2 NNE OAKTON            38.91N  77.29W
05/22/2018                   FAIRFAX            VA   911 CALL CENTER

            LAWYERS ROAD CLOSED DUE TO HIGH WATER AT CARRHILL ROAD.

&&

EVENT NUMBER LWX1800380

DH
Local storm report, May 22, 4:42 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
542 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     FLOOD            1 N CONGRESSIONAL MANOR 39.01N  77.17W
05/22/2018                   MONTGOMERY         MD   EMERGENCY MNGR

            BRADLEY BOULEVARD CLOSED DUE TO HIGH WATER BETWEEN
            KENDALE ROAD AND KENTSDALE DRIVE.

&&

EVENT NUMBER LWX1800381

DH

The radar

The Sterling radar (KLWX), 61 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charles

When
May 22, 4:53 PM EST
Where
Charles County, 0.79 mi S of Nanjemoy Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.459, -77.251

A tree was down at the intersection of Riverside Road and Liverpool Point Road.

Thunderstorm Wind, Charles

When
May 22, 5:22 PM EST
Where
Charles County, 0.29 mi NNW of Newburg Cliffton Arp
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.374, -76.971

A tree was down along Clifton Drive in Newburg.

Thunderstorm Wind, Charles

When
May 22, 5:22 PM EST
Where
Charles County, 0.8 mi N of Newtown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.511, -76.951

A tree was down on a house along Woodhaven Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754593, 754594, 754595.